Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 67, NWS Aberdeen, SD

July 1, 20114 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2011, 1:31 PM CDT for 4 counties in South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 1:31 PM CDT (18:31 UTC)
Expired
Jul 1, 2011, 2:15 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clark County, SD, Codington County, SD, Hamlin County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:40 PM CDTHAIL 1.59 S Clark, SDLARGEST HAIL WAS PING PONG BALL SIZED...FOLLOWED BY QUARTER SIZED HAIL. MINOR DAMGE TO CORN CROP.
Jul 1, 1:46 PM CDTHAIL 0.758 S Clark, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 407 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
407 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-270 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WUUS53 KABR 011831
SVRABR
SDC025-029-057-115-011915-
/O.NEW.KABR.SV.W.0067.110701T1831Z-110701T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT FRI JUL 1 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...
  WESTERN CODINGTON COUNTY IN NORTHEAST SOUTH DAKOTA...
  EXTREME NORTHWESTERN HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...
  SOUTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 215 PM CDT

* AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CARPENTER...OR 16 MILES SOUTHWEST OF
  CLARK...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARK AROUND 145 PM CDT...
  NAPLES AND HILLCREST COLONY AROUND 150 PM CDT...
  HENRY AND GARDEN CITY AROUND 155 PM CDT...
  WALLACE AROUND 205 PM CDT...
  FLORENCE AROUND 210 PM CDT...

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 343 AND 366.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4495 9718 4454 9784 4457 9788 4462 9787
      4462 9795 4470 9805 4513 9743
TIME...MOT...LOC 1831Z 227DEG 46KT 4470 9785
WIND...HAIL <50MPH 1.00IN

$$
SERR
2 follow-up statements
069 
WWUS53 KABR 011848
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
148 PM CDT FRI JUL 1 2011

SDC115-011858-
/O.CAN.KABR.SV.W.0067.000000T0000Z-110701T1915Z/
SPINK SD-
148 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SPINK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE
WARNED AREA.

LAT...LON 4495 9718 4468 9763 4486 9782 4513 9743
TIME...MOT...LOC 1848Z 227DEG 46KT 4484 9762

$$

SDC025-029-057-011915-
/O.CON.KABR.SV.W.0067.000000T0000Z-110701T1915Z/
HAMLIN SD-CODINGTON SD-CLARK SD-
148 PM CDT FRI JUL 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CLARK...WESTERN CODINGTON AND EXTREME NORTHWESTERN HAMLIN COUNTIES
UNTIL 215 PM CDT...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF CLARK...MOVING NORTHEAST AT 55
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENRY AND GARDEN CITY AROUND 155 PM CDT...
  WALLACE AROUND 205 PM CDT...
  FLORENCE AROUND 210 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4495 9718 4468 9763 4486 9782 4513 9743
TIME...MOT...LOC 1848Z 227DEG 46KT 4484 9762
WIND...HAIL <50MPH 1.00IN

$$
SERR
954 
WWUS53 KABR 011914
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT FRI JUL 1 2011

SDC025-029-057-011924-
/O.EXP.KABR.SV.W.0067.000000T0000Z-110701T1915Z/
HAMLIN SD-CODINGTON SD-CLARK SD-
214 PM CDT FRI JUL 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CLARK...WESTERN
CODINGTON AND EXTREME NORTHWESTERN HAMLIN COUNTIES WILL EXPIRE AT 215
PM CDT/115 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4495 9718 4468 9763 4486 9782 4513 9743
TIME...MOT...LOC 1914Z 227DEG 46KT 4507 9728

$$
SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:48 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 8:48 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
848 AM CDT FRI JUL 1 2011

.UPDATE...
FIRST UPDATE THIS MORNING MAINLY TO ADJUST WX/POPS/SKY COVER OVER
THE NEXT 3 TO 6 HOURS TO BETTER CAPTURE CURRENT AREA OF
CLOUDS/PRECIPITATION MAINLY OVER CENTRAL/NORTH CENTRAL SOUTH
DAKOTA. RAIN SHIELD OF SHOWERS AND THUNDERSTORMS WILL BE GRADUALLY
SHIFTING EWD AS THE DAY PROGRESSES. TEMPS/WINDS LOOK OKAY FOR NOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SUNDAY
THE MODELS SHOW GOOD AGREEMENT THROUGH THE SHORT TERM WITH THE
UPPER LEVEL FLOW ACROSS THE REGION. TIGHT VORT/CLOSED UPPER LOW IN
SOUTHEAST WY EARLY THIS MORNING SHOWN ON SATELLITE KICKING
NORTHEAST TOWARDS OUR REGION. THIS UPPER LOW COMBINED WITH A
SURFACE TROUGH/BOUNDARY EXTENDING ACROSS EASTERN SOUTH DAKOTA
ALONG WITH PLENTY OF MOISTURE AND INSTABILITY WILL RESULT IN A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA TODAY.
RADARS ALREADY SHOWING NEW ECHO DEVELOPMENT INTO OUR SW CWA THIS
MORNING LIFTING NORTHEAST. WITH THIS STRONG VORT COMING RIGHT
ACROSS OUR CWA THROUGH THIS EVENING...INCREASED SHOWER AND
THUNDERSTORM CHANCES TO LIKELY THROUGH THIS AFTERNOON. TODAY WILL
ALSO BE COOLER WITH THE RAINFALL AND CLOUD COVER. THE MODELS THEN
SHOW THE VORT CENTER LIFTING QUICKLY NORTHEAST THIS EVENING WITH
THE RAINFALL ENDING. AFTER THIS...A SURFACE HIGH PRESSURE AREA
WILL BUILD IN FROM THE WEST BRINGING CLEARING SKIES THROUGH THE
NIGHT AND MOSTLY SUNNY SKIES ON SATURDAY. SATURDAY WILL ALSO BE A
LITTLE WARMER WITH MORE SUNSHINE. THE MODELS THEN ALL SHOW A WEAK
SHORT WAVE COMING THROUGH UPPER LEVEL ZONAL FLOW FOR LATER
SATURDAY AFTERNOON INTO SUNDAY MORNING. THIS WILL BRING BACK
SLIGHT CHANCE/CHANCES OF THUNDERSTORMS FOR SATURDAY AFTERNOON INTO
SUNDAY MORNING. ADJUSTED POPS FOR THIS TIME PERIOD. SUNDAY SHOULD
BE EVEN WARMER WITH SOUTH WINDS AND MORE HUMIDITY COMING INTO THE
REGION. HIGHS WILL BE MOSTLY IN THE 80S.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
UPPER RIDGE IS IN PLACE ACROSS THE HIGH PLAINS/NORTHERN PLAINS AT
THE START OF THE EXTENDED PERIOD...WHICH WILL ALLOW FOR RATHER
WARM TEMPERATURES. WILL KEEP SLIGHT CHANCE POPS ACROSS THE FAR
SOUTHEASTERN CWA SUNDAY NIGHT AS MODELS SHOWING LLJ RAMPING UP
ACROSS THIS AREA. ALTHOUGH...BETTER CHANCES MAY BE ACROSS
SOUTHWEST MINNESOTA AND INTO IOWA. ATTENTION WILL THEN TURN TO THE
EVENTUAL BREAKDOWN OF THE RIDGE AS SHORTWAVE ENERGY MOVES
SOUTHEAST OVER THE NORTHERN PLAINS. AT THE SFC...A FRONTAL
BOUNDARY WILL ALSO BE TRACKING ACROSS THE AREA. THIS LOOKS TO BE
HAPPENING MONDAY AFTERNOON INTO TUESDAY...WITH TIMING ISSUES NOTED
AMONGST THE MODELS REGARDING SPEED OF THE FRONT...WHICH IS
EXPECTED THIS FAR OUT. FOR NOW HAVE POPS PROGRESSING FROM
NORTHWEST TO SOUTHEAST OVER THE CWA MONDAY THROUGH TUESDAY...WITH
HIGHEST POPS MONDAY NIGHT WHEN MODELS ARE HITTING THINGS THE
HARDEST. SFC HIGH THEN SLIDES DOWN FOR TUESDAY AND WEDNESDAY
BRINGING SLIGHTLY COOLER TEMPS. THE DRIER SFC HIGH WILL CONFINE
PRECIP CHANCES TO MAINLY WESTERN SD FOR THE MIDDLE OF THE WEEK.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

-SHRA/SHRA EXPECTED ACROSS THE REGION TODAY WITH EMBEDDED
-TSRA/TSRA AS WELL. CIGS/VSBYS EXPECTED TO REMAIN VFR FOR THE MOST
PART...BUT WILL FALL INTO MVFR WITHIN ANY HEAVIER AREAS OF
SHRA/TSRA. PRECIP EXPECTED TO DEPART THE AREA THIS
AFTERNOON/EVENING FROM WEST TO EAST...MAKING WAY FOR VFR
CONDITIONS OVERNIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...MOHR
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 1, 5:04 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
504 AM CDT FRI JUL 1 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
504 AM CDT FRI JUL 1 2011 /404 AM MDT FRI JUL 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE REGION.
NONE OF THE STORMS ARE EXPECTED TO SEVERE.

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OFF AND ON AGAIN CHANCES OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MOHR

In the hours before

Special weather statement, Jul 1, 11:57 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1157 AM CDT FRI JUL 1 2011

SDZ037-051-011730-
BUFFALO-HAND-
1157 AM CDT FRI JUL 1 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BUFFALO
AND SOUTHEASTERN HAND COUNTIES UNTIL 1230 PM CDT...

AT 1154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELBY...OR 13 MILES NORTHEAST OF
CHAMBERLAIN...MOVING NORTHEAST AT 50 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GANN VALLEY AND DANFORTH.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Local storm report, Jul 1, 12:18 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 E GANN VALLEY         44.03N 98.97W
07/01/2011  E0.88 INCH       BUFFALO            SD   LAW ENFORCEMENT

            MOSTLY PEA SIZED HAIL WITH A FEW STONES TO NICKEL SIZE.

&&

NWS ABR
Special weather statement, Jul 1, 12:41 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1241 PM CDT FRI JUL 1 2011

SDZ051-011815-
BUFFALO-
1241 PM CDT FRI JUL 1 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN BUFFALO
COUNTY UNTIL 115 PM CDT...

AT 1239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SHELBY...OR 15 MILES EAST OF
CHAMBERLAIN...MOVING NORTHEAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE GANN VALLEY.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SERR
Special weather statement, Jul 1, 1:22 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
122 PM CDT FRI JUL 1 2011

SDZ018-019-011845-
CLARK-SPINK-
122 PM CDT FRI JUL 1 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SPINK AND SOUTHERN CLARK COUNTIES UNTIL 145 PM CDT...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CARPENTER...OR 19 MILES
NORTHEAST OF HURON...MOVING NORTHEAST AT 55 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CARPENTER...FORDHAM COLONY...
CLARK AND NAPLES.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

KS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:58 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley62 min
Jun 30, 10:12 PM CDTSevere Thunderstorm WarningABRBuffalo, Lyman48 min
Jun 30, 10:46 PM CDTSevere Thunderstorm WarningABRBuffalo, Dewey, Hand, Hughes, Hyde, Lyman and 2 more44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.